North Carolina, 2011

Damaging Winds in North Carolina, August 21, 2011

August 21, 2011 · NWS ILM · 6 events in 2 counties and zones

A slow moving upper shortwave helped enhance upper diffluence. The air-mass was strongly unstable and modestly sheared.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A slow moving upper shortwave helped enhance upper diffluence. The air-mass was strongly unstable and modestly sheared.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 21, 2:23 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 21, 2:23 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE
NATIONAL WEATHER SERVICE WILMINGTON NC
323 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A PIEDMONT SURFACE TROUGH AND A FEW APPROACHING DISTURBANCES ALOFT
WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS TODAY. MEANWHILE
A COLD FRONT WILL TRACK ACROSS THE AREA LATE MONDAY INTO TUESDAY
SUSTAINING A CHANCE OF RAINFALL. HIGH PRESSURE WILL FOLLOW AND BUILD
INTO THE CAROLINAS WEDNESDAY THROUGH THURSDAY. TROPICAL CYCLONE
IRENE COULD POTENTIALLY IMPACT THE SOUTHEAST STATES AS WE HEAD INTO
NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...A COUPLE OF STRONG TO SEVERE STORMS IN THE CARDS
FOR THE COUNTY WARNING AREA REST OF THE AFTERNOON INTO THIS EVENING.
RICH MOISTURE AVAILABLE COUPLED WITH MIXED LAYER CAPES BETWEEN 2000
AND 3000 J/KG AND PRECIPITABLE WATERS JUST UNDER 2 INCHES PROVIDING
A FAVORABLE ENVIRONMENT FOR ROBUST CONVECTION. PIEDMONT TROUGH ALSO
WILL BECOME A PLAYER LATER THIS AFTERNOON INTO EARLY EVENING ASIDE
FROM AN INLAND ADVANCING SEA BREEZE FRONT. WIND DAMAGE AND HAIL THE
PRIMARY THREATS. A WATCH BOX FROM SPC REMAINS POSSIBLE...ESPECIALLY
LOOKING AT THE VIGOROUS SHORT-WAVE DIVING RAPIDLY INTO THE WESTERN
CAROLINAS PRESENTLY.

HAVE SHOT FOR THE UPPER END OF MINIMUM TEMPERATURE GUIDANCE INTO
DAYBREAK MONDAY ANTICIPATING CLOUDS AND ELEVATED SYNOPTIC WINDS
MAINLY FROM THE UPPER 70S COAST TO THE MIDDLE 70S INLAND.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...COLD FRONT WILL PASS THROUGH THE AREA ON MONDAY.
BEST UPPER LIFT AND DEEPEST MOISTURE WILL BE SOUTH AND EAST OF THE
AREA FOR THE MOST PART SO ONLY EXPECT ISOLATED TO SCATTERED STORMS
WITH MAXIMUMS IN THE UPPER 80S TO LOWER 90S.  AFTER STORMS WIND DOWN
DURING THE LATE AFTERNOON OR EARLY EVENING...FAIR WEATHER IS
EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD WITH COOLER
TEMPERATURES.  MIN TEMPERATURES BOTH NIGHTS WILL BE IN THE MID 60S
TO AROUND 70.  MAXIMUMS TUESDAY WILL BE IN THE MID 80S TO AROUND
90.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...MAIN STORY FOR THE PERIOD IS IRENE AND WHAT/IF
ANY IMPACT IT WILL HAVE ON THE ILM AREA. WEAKNESS IN THE UPPER RIDGE
WILL DEVELOP AS SERIES OF WEAK UPPER TROUGHS DIG OVER THE EASTERN
US...ALLOWING THE STORM TO TURN NORTH. SOME OF THE MEDIUM RANGE
GUIDANCE HAS CONTINUED SHIFTING THE TRACK OF IRENE EAST...BUT THERE
HAS NOT BEEN A LOT OF RUN TO RUN CONSISTENCY SHOWN IN THE GUIDANCE
AND CONFIDENCE THROUGH THE PERIOD IS LOW. IN FACT THE RANGE OF
SOLUTIONS HAS THE STORM MAKING LANDFALL ANYWHERE FROM THE EASTERN
GULF COAST TO MISSING THE EAST COAST AND RECURVING INTO THE WESTERN
ATLANTIC. THE NEXT 24 TO 28 HOURS SHOULD PROVIDE A MUCH CLEARER
PICTURE.

AHEAD OF IRENES POTENTIAL ARRIVAL A DISSIPATING FRONT SOUTH OF THE
AREA AT THE START OF THE PERIOD WILL RETURN NORTH WED AFTERNOON AS
BERMUDA HIGH STARTS TO BUILD BACK IN. HAVE CARRIED CHC POP EACH DAY
WITH HIGHEST LATE IN THE PERIOD...ASSUMING IRENE HAS SOME IMPACT ON
THE REGION. 30S SHOULD COVER WED/THU WITH LOW LEVEL CONVERGENCE FROM
ONSHORE FLOW BEING ENHANCED BY DIURNAL INSTABILITY. TEMPERATURES
WILL BE NEAR TO ABOVE CLIMO...WITH LOWS POTENTIALLY WELL ABOVE CLIMO
LATE IN THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 18Z...CONVECTION POPPING MAINLY ALONG THE SEA BREEZE
RESULTANT. WITH 700 MB FLOW SOUTHWEST...EXPECT CONVECTION TO STAY
NEAR THE COAST FOR THE FIRST FEW HOURS. SOUTHWEST WINDS WILL BE A
BIT STRONGER THAN YESTERDAY...WITH THE GRADIENT TIGHTENING OUT AHEAD
OF A COLD FRONT. TONIGHT...STILL A PRETTY GOOD CHANCE FOR CONVECTION
AS THE COLD FRONT DROPS IN. HAVE MOVED THE CONVECTION A BIT LATER IN
THE PERIOD...BASED ON THE NEW NAM. MONDAY...STILL A CHANCE FOR
CONVECTION WITH THE VICINITY OF THE FRONTAL BOUNDARY.

EXTENDED OUTLOOK...ISOLATED AFTN SHRA/TSRA THROUGH THE EXTENDED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...EXERCISE CAUTION STATEMENT HOISTED FROM MIDNIGHT
TONIGHT THROUGH MONDAY MORNING...AS SW WINDS RAMP-UP AHEAD OF AN
APPROACHING COLD FRONT. AN ADVISORY NOT OUT OF THE QUESTION MONDAY
FOR 20-25 KT WINDS. ADDITIONALLY...STORM MOTION COULD SEND A FEW
STRONG TO SEVERE TSTMS OVER THE WATERS REST OF THIS AFTERNOON AND
OVERNIGHT. THIS WILL INDUCE A DANGEROUS ENVIRONMENT FOR MARINERS ON
THE WATERS THROUGH DAYBREAK MONDAY. WIND-SEAS WILL BUILD TO 3 TO 5
FEET OVERNIGHT WITH SUSTAINED SW WINDS NEARING 20 KNOTS.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...SW WINDS MONDAY MORNING WILL SHIFT TO THE NW
MONDAY NIGHT AND VEER TO THE EAST BY TUESDAY NIGHT.  SPEEDS WILL RUN
15 KT OR LESS THROUGH MOST OF THE PERIOD EXCEPT MONDAY MORNING WHEN
20 KT WINDS ARE POSSIBLE.  SEA HEIGHTS OF 3 TO 5 FEET MONDAY WILL
DIMINISH TO 4 FT OR LESS MONDAY AFTERNOON AND REMAIN SO FOR THE REST
OF THE PERIOD.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...SOUTHEAST FLOW AROUND 10 KT ACROSS THE WATERS
WED INTO THU AS BERMUDA HIGH STARTS TO BUILD BACK IN FROM THE EAST.
THU AND BEYOND BECOMES TROUBLESOME. ALL OF THE FORECAST PARAMETERS
WILL DEPEND UPON THE TRACK...STRENGTH...AND SIZE OF IRENE. CURRENT
FORECAST TRACK WOULD KEEP WINDS WITH AN EASTERLY COMPONENT OVER THE
WATERS THROUGH THE END OF THE PERIOD WITH BUILDING SOUTHEAST SWELL.
HOWEVER...THERE REMAINS PLENTY OF UNCERTAINTY AND THE 12Z GUIDANCE
HAS NOT HELPED CLEAR UP THE PICTURE ANY. FOR NOW HAVE MADE LIMITED
CHANGES TO LATER PERIODS...BUT SIGNIFICANT CHANGES COULD BE AFOOT.
CURRENTLY HAVE SEAS CAPPED AT 6 FT LATE...BUT CANNOT RULE OUT 3
TIMES THIS VALUE IF IRENE PASSES MUCH CLOSER TO THE WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...8
SHORT TERM...31
LONG TERM...III
AVIATION...43/8
Hazardous weather outlook, Aug 21, 3:12 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT SUN AUG 21 2011

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-222015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
412 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-056-222015-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
412 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-222015-
COASTAL PENDER-COASTAL NEW HANOVER-
412 PM EDT SUN AUG 21 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

MODERATE RISK OF RIP CURRENTS.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-222015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
412 PM EDT SUN AUG 21 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT EDT TONIGHT
THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT EXERCISE CAUTION.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Special weather statement, Aug 21, 1:29 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT SUN AUG 21 2011

NCZ099-109-211930-
COLUMBUS-INLAND BRUNSWICK-
229 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 330 PM EDT...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
15 MILES WEST OF LELAND...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE BATARORA...DELCO...RIEGELWOOD...
SANDY CREEK...AND ROUTE 76.

HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3420 7805 3418 7826 3427 7834 3436 7821
      3435 7820 3436 7817
TIME...MOT...LOC 1829Z 236DEG 8KT 3423 7827

III
Special weather statement, Aug 21, 1:46 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SUN AUG 21 2011

NCZ087-099-211915-
COLUMBUS-ROBESON-
246 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS COLUMBUS AND ROBESON
COUNTIES THROUGH 315 PM EDT...

AT 245 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
10 MILES SOUTH OF LUMBERTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BOARDMAN...ORRUM...PROCTORVILLE AND
ROUTE 74.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3459 7892 3440 7884 3443 7909 3453 7909
TIME...MOT...LOC 1845Z 261DEG 11KT 3449 7900

III
Special weather statement, Aug 21, 3:30 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
430 PM EDT SUN AUG 21 2011

NCZ099-109-SCZ053-212100-
COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-
430 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM NEAR THE STATE LINE NORTH OF LONGS WILL
DRIFT INTO NORTH CAROLINA...

AT 429 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF LONGS...OR ABOUT 8 MILES NORTHWEST OF LITTLE RIVER...MOVING
NORTHEAST AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE BROOKSVILLE...DULAH...GRISSETTOWN...
IREDELL...LONGS...LONGWOOD...PIREWAY AND WAMPEE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAINFALL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3399 7888 3410 7869 3396 7848 3389 7863
      3386 7875
TIME...MOT...LOC 2029Z 233DEG 7KT 3397 7872

TRA

The radar

The Wilmington radar (KLTX), 93 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
August 21, 4:06 PM EST to 4:07 PM EST
Where
Robeson County, 0.92 mi WNW of Powers
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.686, -78.995

A one foot diameter oak tree was snapped in half. Many large limbs were also blown down. The damage occurred on Duart Road.

Thunderstorm Wind, Robeson

When
August 21, 4:14 PM EST to 4:15 PM EST
Where
Robeson County, 1.51 mi WSW of Powers
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.673, -79.005

Power lines were reported down near exit 22 on Interstate 95. All lanes were closed in both directions.

Thunderstorm Wind, Robeson

When
August 21, 4:23 PM EST to 4:24 PM EST
Where
Robeson County, 3.47 mi S of Lumberton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.570, -79.010

A tree was reported down on Popes Crossing Road. The time was estimated based on radar data.

Thunderstorm Wind, Columbus

When
August 21, 5:14 PM EST to 5:15 PM EST
Where
Columbus County, 2.36 mi SW of Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.297, -78.951

A large tree was reported down along Rough and Ready Road. The time was estimated based on radar data.

Thunderstorm Wind, Columbus

When
August 21, 5:37 PM EST to 5:38 PM EST
Where
Columbus County, 0.35 mi E of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.279, -78.724

Large pine tree limbs were reportedly down along Prison Camp Road. The time was estimated based on radar data.

Thunderstorm Wind, Columbus

When
August 21, 5:41 PM EST to 5:42 PM EST
Where
Columbus County, 2.59 mi SSE of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.198, -78.776

A large tree was reported down across Hilburn Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341436, 341439, 341441, 341440, 341433, 341434.